Dear Dr. Roach: I am interested in your opinion of the drug Fosamax. I am a 63-year-old female who recently had my first bone density scan. The results were severe osteopenia.
On the FRAX tool, I have a 10-year probability of a major osteoporotic fracture of 10%, with a hip fracture risk at 2%.
The result, based on the lowest possible T-score, was -1.1 to -2.4. I exercise on a regular basis and take a calcium supplement with vitamin D. The things I have read about Fosamax are concerning, including a risk of esophageal cancer.
What is your opinion on the risk of taking this medication long term?
Bisphosphonates such as alendronate (Fosamax) have significant risks and should not be used lightly. Rather, they should be used when their benefits outweigh their risks.
Well-known risks include esophageal reflux, and inflammation and osteonecrosis of the jaw. These risks are small if the medication is taken properly.
The standard recommendation for treatment is when the Fracture Risk Assessment Tool, or FRAX, shows a 10-year risk of major osteoporotic fracture of 20% or more, or a 10-year risk of hip fracture that’s 3% or more. You don’t meet these criteria.
Before I talk about esophageal cancer, I want to be sure to address “longterm” use of bisphosphonates. They work by decreasing resorption of bone, but that can lead to brittle bones if used for too long.
The risk of fractures from brittle bone — it’s called atypical femur fracture — is small when the drugs are used for three to five years, but it increases the longer the medicine is taken. I have seen many women (and a few men) with only a very mildly reduced bone mass and density who do not meet criteria for treatment being treated with bisphosphonates for far longer than recommended.
People who have been taking Fosamax, Boniva or Actonel for longer than five years should have a reassessment of the risks and benefits. The drugs may still be more useful than harmful, but often it is appropriate to hold off or stop them.
Esophageal cancer risk from Fosamax is controversial. A large cohort study showed no significant increase, but a different type of study (a casecontrol study) showed a small increase in risk of esophageal cancer.
I suspect alendronate and other similar dugs will be proven to have no or minimal effect on esophageal cancer; however, there are several reasons to be cautious about using them, and they should be used only by those who have the most to gain by taking them.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu